Format

Send to

Choose Destination
Int J Clin Pharmacol Ther. 2019 Feb 10. doi: 10.5414/CP203287. [Epub ahead of print]

Acute tubulointerstitial nephritis caused by rifampicin: An increasing and often overlooked side effect in elderly patients
.

Abstract

BACKGROUND:

There are many side effects of antituberculous drugs, however, renal failure is relatively rare. Therefore, this side effect is thought to be unrecognized by most physicians. We experienced one case of acute renal failure caused by antituberculous therapy (rifampicin).

CASE REPORT:

A 64-year-old Japanese male developed tuberculous pleuritis. Six weeks after starting isoniazid (INH), rifampicin (RFP), and ethambutol (EB), his renal function worsened. We temporarily stopped antituberculous therapy, but the patient's renal failure did not improve, and he was admitted to our hospital for renal biopsy. Renal pathology indicated a diagnosis of acute interstitial nephritis. After starting prednisolone, his renal function slowly improved while INH was continued. A drug-induced lymphocyte stimulation test (DLST) of the antituberculous drugs did not reveal the causative agent. However, we consider RFP to be the most likely culprit.

CONCLUSION:

In recent reports, renal failure is not a rare complication during antituberculous treatment in the elderly population. Physicians who are involved with the administration of antituberculous therapy have to be aware of this side effect. DLST is not useful for identifying the causative agent of antituberculous drug side effects. Leukocyte migration test may be more useful than DLST for this purpose, but further clinical studies are necessary to verify effectiveness.
.

PMID:
30738495
DOI:
10.5414/CP203287

Supplemental Content

Loading ...
Support Center